California, 2007

Tornadoes in California, September 22, 2007

September 22, 2007 · NWS SGX · 5 events in 2 counties and zones

A cold-core cutoff low pressure system off the coast of Southern California brought heavy rain to Orange County and waterspouts to the San Diego County coast. A band of convection just off the coast of San Diego and Orange Counties produced a line of at least 8 waterspouts and countless more funnel clouds in the span of about an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A cold-core cutoff low pressure system off the coast of Southern California brought heavy rain to Orange County and waterspouts to the San Diego County coast. A band of convection just off the coast of San Diego and Orange Counties produced a line of at least 8 waterspouts and countless more funnel clouds in the span of about an hour. Several of these waterspouts occurred simultaneously within close proximity to each other. One waterspout came ashore at Cardiff State Beach and blew over some tents. Another waterspout came ashore in Newport Beach. None of the waterspouts caused any serious damage. The exact number of waterspouts and funnel clouds is not known, and the position and path length of each waterspout and funnel cloud is very much a rough estimate. This event was not associated with island band convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 22, 7:00 AM PST, 3 hours earlier.

Area forecast discussion, Sep 22, 7:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT SAT SEP 22 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM NEAR POINT CONCEPTION THIS MORNING WILL MOVE
NORTHEAST AND INLAND INTO CENTRAL CALIFORNIA BY THIS EVENING.
SCATTERED LIGHT SHOWERS TILL OCCUR THIS MORING...MAINLY ALONG AND
WEST OF INTERSTATE 15. PRECIPITATION WILL TAPER OFF THIS AFTERNOON
AS THE LOW EXITS THE AREA. RESIDUAL MOISTURE WILL CONTINUE SOME
CLOUDS TONIGHT...THEN CLEARING ON SUNDAY. A WARMING TREND WILL OCCUR
EARLY NEXT WEEK AS TEMPERATURES APPROACH SEASONAL NORMALS. SLIGHT
COOLING IS EXPECTED TOWARDS THE END OF THE WEEK. THE MARINE LAYER
WILL BE WEEK FOR MOST OF THE NEXT WEEK. AUTUMN OFFICIALLY BEGINS
THIS SUNDAY AT 251 AM PDT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SATELLITE IMAGERY AND DOPPLER RADAR INDICATES THE UPPER LOW WAS TO
THE WEST OF POINT CONCEPTION...ABOUT 200 NM WEST OF WHERE THE 12Z
MODELS ON FRIDAY INDICATED THE LOW WOULD BE IN 24 HOURS...12Z
SATURDAY. AS A RESULT...MOST OF THE SHOWER ACTIVITY WAS SHIFTED
FURTHER WEST THAN WAS INDICATED ON FRIDAY...MAINLY ALONG THE COAST
OF OUR CWA AND OVER THE LA BASIN AND POINTS WEST AND NORTH OF THERE.
SOME LIGHT SHOWERS WERE OCCURRING FURTHER EAST AND INLAND OVER THE
CWA AS WEAK BANDS OF MOISTURE MOVED ONSHORE. SAN DIEGO LINDBERGH
FIELD THIS MORNING PICKED UP THE FIRST MEASURABLE PRECIPITATION
SINCE APRIL 23...0.03 INCH.

MODELS INDICATE ANOTHER SHORTWAVE TROUGH WILL SWING THROUGH THE AREA
LATER THIS AFTERNOON AND EVENING WHICH SHOULD HELP KEEP CLOUDS OVER
THE AREA AND SOME LIGHT SHOWERS CAN BE EXPECTED OUT OF THIS MOISTURE
AS WELL. MOISTURE BEGINS TO MOVE OUT OF THE AREA ON SUNDAY WITH
FURTHER DRYING SUNDAY NIGHT INTO MONDAY.

THE 06Z GFS SHOWS WEAK CYCLONIC FLOW OVER THE AREA THROUGH THE EARLY
PART OF NEXT WEEK BUT WITH DRY CONDITIONS. EXPECT TEMPERATURES TO BE
MORE SEASONAL DURING THE PERIOD. ANOTHER UPPER LOW DEVELOPS DURING
THE WEEK BUT FURTHER OFF THE COAST OF CENTRAL CALIFORNIA WHICH PUTS
SOUTHERN CALIFORNIA UNDER A WEAK RIDGE LATE IN THE WEEK.

NOT PLANNING ANY CHANGES TO THE FORECAST AT THIS TIME.

&&

.AVIATION...
221500Z...LOW PRESSURE OFF THE COAST CONTINUES TO BRING IN BANDS OF
CLOUDS AND SHOWERS THIS MORNING. THE LOW IS MOVING INTO THE POINT
CONCEPTION AREA. BASES ABOUT 5K FT WITH LOCAL BASES 2000 TO 2500 FT
MSL WITH VSBY 3-5SM AND AROUND 1000 FT MSL WITH VSBY AROUND 1SM IN
HEAVY SHOWERS OR THUNDERSTORMS. CLOUD TOPS UP TO 25K FT. DECREASING
CHANCES LATE MORNING THROUGH AFTERNOON.

&&

.MARINE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE MOVING THROUGH THE
COASTAL WATERS THIS MORNING. THEY WILL BE DECREASING MID TO LATE
MORNING THROUGH AFTERNOON. A MARINE WEATHER STATEMENT IS IN EFFECT
FOR LOCAL GUSTY WINDS AND POSSIBLE FUNNEL CLOUDS OR WATERSPOUTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE SAN BERNARDINO COUNTY MOUNTAINS AND SANTA
ANA MTNS/FOOTHILLS THROUGH NOON...MAINLY FOR THE RECENT BURN
AREAS. SEE LAXFFASGX.

MARINE WEATHER STATEMENT. SEE LAXMWSSGX.

&&

PUBLIC...HORTON
AVIATION/MARINE...ECC
Hazardous weather outlook, Sep 21, 4:30 PM PST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT FRI SEP 21 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-221200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
530 PM PDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS...MAINLY FOR THE
RECENT BURN AREAS THROUGH SATURDAY MORNING. SEE LAXFFASGX FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND ISOLATED THUNDERSTORMS SATURDAY...THEN NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE ACTIVATED THIS AFTERNOON THROUGH SATURDAY MORNING.

MOEDE

The radar

The Santa Ana Mts radar (KSOX), 35 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 tornado. Local standard time, as filed.

Tornado, Orange

When
September 22, 10:00 AM PST to 10:01 AM PST
Where
Orange County, Newport Beach
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Reported by
Public
Coordinates
33.620, -117.930

The public posted YouTube footage of a waterspout coming ashore in Newport Beach. The waterspout dissipated about one minute after leavig the ocean. The time of the event is estimated.

Funnel Cloud, Orange

When
September 22, 10:38 AM PST to 10:50 AM PST
Where
Orange County, 1 mi SW of San Clemente to 1 mi SW of Capistrano Beach
Reported by
Trained Spotter
Coordinates
33.410, -117.632

Funnel Cloud, San Diego

When
September 22, 11:20 AM PST to 11:25 AM PST
Where
San Diego County, 2.38 mi SSW of South Oceanside to 1.35 mi WSW of Carlsbad
Reported by
Trained Spotter
Coordinates
33.148, -117.386

Funnel Cloud, San Diego

When
September 22, 11:20 AM PST to 11:25 AM PST
Where
San Diego County, 1.87 mi WSW of South Oceanside to 0.9 mi SW of Oceanside
Reported by
Trained Spotter
Coordinates
33.170, -117.400

Tornado, San Diego

When
September 22, 11:43 AM PST to 11:44 AM PST
Where
San Diego County, 0.58 mi SW of Cardiff By the Sea to 0.44 mi SW of Cardiff By the Sea
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Property damage
$100
Reported by
Newspaper
Coordinates
33.024, -117.287

A waterspout came ashore at Cardiff State Beach. Several tents were thrown into the air. The waterspout dissipated rapidly upon coming ashore.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyThe tornado archive for California, 2007Warnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60719, 60720, 61208, 61209, 60718.